Missouri, 2015

Flash Flooding in Missouri, June 25, 2015

June 25, 2015 · NWS LSX · 2 events in 2 counties and zones

A complex of storms developed over northern Missouri and tracked to the east, dumping a lot of rain over northeastern Missouri. There were numerous reports of flash flooding over Knox and Lewis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of storms developed over northern Missouri and tracked to the east, dumping a lot of rain over northeastern Missouri. There were numerous reports of flash flooding over Knox and Lewis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 3:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 25, 3:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
429 AM CDT Thu Jun 25 2015

.SHORT TERM: (Today through Friday)
Issued at 350 AM CDT Thu Jun 25 2015

Primary concern through Friday is obviously the continuing threat
for heavy rain.  Issued a "shoot from the hip" flash flood watch
through 12Z this morning earlier in the shift for northern portions
of the area, and this still looks reasonable.  Am concerned that the
line of convection over south central Iowa will hold together long
enough to cause problems past 12Z, but the RAP and HRRR have been
pretty insistent that storms will weaken between 11-13Z as the low
level jet continues to veer which should cause the isentropic lift
to weaken across the low level baroclinic zone.  Have a couple of
hours to monitor before the flash flood watch expires, so will make
the call as to whether to extend in time/space around 11Z.

Should see the convection weaken and dissipate this morning with the
residual outflow boundaries merging with the synoptic warm front
which extends across eastern Missouri into southwest Illinois at
this time.  Don't think the front will move much today, and it
should become unstable enough today for scattered thunderstorms to
develop in the afternoon...primarily along and north of I-70, but
just about anywhere could see rain.

Guidance is in pretty good agreement that there will be another
couple of rounds of heavy rain producing thunderstorms tonight and
Friday ahead of a shortwave which will move across the area.  GFS,
NAM, and SREF are showing P-WATs in excess of 2 inches draped across
the region through Friday ahead of the shortwave and attendant cold
front, any convection to affect the area should be very efficient at
producing rain.  Given antecedent soil conditions and the rain we've
already received from this morning's storms, will go ahead and issue
another flash flood watch for tonight and Friday morning across
central and northeast Missouri into west central Illinois.  This may
be a bit too far north as the signals for the heaviest rainfall for
tonight and Friday look to be primarily in central Missouri, but I
don't want to cut things too fine given what's going on up north
right now and the inherent uncertainty in convective forecasting.
The watch may need to be extended in time and/or space for Friday
afternoon as the cold front moves through, but I will let the day
shift take another look at the heavy rain potential today.

Carney

.LONG TERM: (Friday night through Wednesday)
Issued at 428 AM CDT Thu Jun 25 2015

Shortwave will dig into the Ohio Valley Friday night and the
surface front will sweep through the area finally bringing an end
to the rain. GFS and ECMWF seem to be in good agreement with
ending the precip across the area between 03-09Z Saturday (with
perhaps some lingering sprinkles as a vortmax or two moves across
the area). Saturday and Sunday still look cool and dry for the
most part...although guidance is now printing out some very light
QPF each afternoon as a couple of more shortwaves move across the
area into the base of the longwave trof. Gut feeling is that there
won't be enough low level moisture to fuel precipitation, but it's
something to keep an eye on. More substantial chances for
precipitation develop Sunday night as the low level jet turns back
to the southwest ahead of a clipper-type low allowing moisture
back in from the southeastern Plains. The trof over the eastern
CONUS remains entrenched through the medium range which hints a
temperatures near or a bit below normal into next week and
continuing chances for precipitation as shortwaves move across the
area in the northwest flow aloft.

Carney

&&

.AVIATION:  (For the 06z TAFs through 06z Thursday Night)
Issued at 1228 AM CDT Thu Jun 25 2015

The leading edge of a large NW-SE elonagated complex of thunderstorms
has moved out of Iowa into northeast MO and will continue tracking
southeast impacting KUIN for a good portion of the overnight hours.
Heavy rain and gusty winds and IFR conditions can be expected periodically
at the terminal. Present indications are that thunderstorms should
weaken and move to the east of the terminal between 12-14z. How
far south the storms may get is difficult to gage. Think they will
remain northeast of KCOU but the St. Louis area may be a close
call with the fringes and thus have added a VCTS in the 11-15z
time frame. After the morning activity, I am anticipating a lull
with VFR flight conditions until late this afternoon and early
this evening. At that time, new thunderstorms are expected to
develop along an east-west front located across northern MO into
central IL. A very stormy night is expected in the vicinity of
this front with potential for significant impacts at many of the
terminals.

Specifics for KSTL:

Watching an elongated complex of thunderstorms currently stretching
from northeast MO into central IA, and tracking southeast. Whether
they impact KSTL is difficult to gage and think it will be a close
call with the fringes skirting the area, and thus have added a
VCTS in the 11-15z time frame. After the morning activity, I am
anticipating a lull with VFR flight conditions until early this
evening. At that time, new thunderstorms are expected to develop
along an east-west front located across northern MO into central
IL. The storms should move east-southeast and there is potential
for a very stormy night with significant impacts at the terminal.

Glass

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     94  74  79  65 /  50  60  70  60
Quincy          87  68  74  61 /  60  60  70  30
Columbia        93  71  79  62 /  50  80  80  20
Jefferson City  95  71  80  63 /  50  80  80  30
Salem           92  72  79  65 /  50  60  70  70
Farmington      95  71  82  63 /  40  50  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR Audrain MO-
     Knox MO-Lewis MO-Lincoln MO-Marion MO-Monroe MO-Pike MO-
     Ralls MO-Shelby MO.

     FLASH FLOOD WATCH from this evening through Friday afternoon FOR
     Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Shelby MO.

IL...FLASH FLOOD WATCH until 7 AM CDT this morning FOR Adams IL-Brown
     IL-Calhoun IL-Greene IL-Jersey IL-Pike IL.

     FLASH FLOOD WATCH from this evening through Friday afternoon FOR
     Adams IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
458 AM CDT THU JUN 25 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
458 AM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS PARTS OF THE AREA
EARLY THIS MORNING AND AGAIN TONIGHT. FLASH FLOODING IS A REAL
POSSIBILITY AND A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.
SOME OF THE STORMS COULD BE SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

POINTS ALONG THE ILLINOIS RIVER ARE CURRENTLY IN MAJOR FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

POINTS ALONG THE ILLINOIS RIVER ARE EXPECTED TO CONTINUE TO
EXCEED MAJOR FLOOD STAGE THROUGH TUESDAY. ADDITIONAL MAJOR
FLOODING IS FORECAST ALONG THE FABIUS RIVER BY FRIDAY MORNING.

THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO BE LIKELY FRIDAY AND
POSSIBLY INTO FRIDAY NIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR PARTS OF THE AREA INTO FRIDAY AFTERNOON. ADDITIONALLY...SOME
OF THE STORMS MAY BE SEVERE ACROSS PARTS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY AFTERNOON AND
CONTINUES THROUGH WEDNESDAY ACROSS PARTS OF THE AREA..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

CARNEY

In the hours before

Local storm report, Jun 24, 11:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1206 AM CDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             HURDLAND                40.15N  92.30W
06/25/2015  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

&&

MILLER
Special weather statement, Jun 25, 12:13 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 AM CDT THU JUN 25 2015

ILZ095-097-MOZ019-026-027-034-035-250715-
ADAMS IL-LEWIS MO-MARION MO-MONROE MO-PIKE IL-RALLS MO-SHELBY MO-
113 AM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAMS AND WESTERN
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND SHELBY...RALLS...
MONROE...MARION AND SOUTHEASTERN LEWIS COUNTIES IN NORTHEAST MISSOURI
UNTIL 215 AM CDT...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYWOOD TO
PHILADELPHIA TO 7 MILES NORTH OF CLARENCE...AND MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  QUINCY...
  PALMYRA...
  SHELBINA...
  HANNIBAL...
  MONROE CITY...
  PARIS...
  SHELBYVILLE...
  CLARENCE...
  EMDEN...
  WARREN...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA...UNION
COVERED BRIDGE HISTORIC SITE AND WAKONDA STATE PARK.

THIS STORM WILL IMPACT...
INTERSTATE 172 FROM EXIT 2 TO EXIT 15.
INTERSTATE 72 FROM EXIT 4 TO EXIT 10.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Jun 25, 1:42 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 AM CDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HEAVY RAIN       1 ENE NOVELTY           40.02N  92.19W
06/25/2015  M2.71 INCH       KNOX               MO   MESONET

            RAINFALL SINCE MIDNIGHT. FROM MISSOURI MESONET SITE

&&

TRUETT
Local storm report, Jun 25, 3:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 AM CDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       2 W NEWARK              39.99N  92.01W
06/25/2015  M3.05 INCH       KNOX               MO   OTHER FEDERAL

            TOTAL SINCE MIDNIGHT...MEASURED AT USGS RIVER GAUGE ON
            HIGHWAY 156 BRIDGE OVER THE SOUTH FABIUS RIVER

&&

MILLER

The radar

The Quad Cities radar (KDVN), 204 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
June 25, 4:00 AM CST to 1:45 PM CST
Where
Knox County, Baring to 1.18 mi NW of Kenwood
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.250, -92.200

Up to 5 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway 15 just north of Edina. The heavy rains caused the South Fabius River to rise rapidly. There was a levee breach on the South Fork of the South Fabius River upstream from Edina. The flood waters caused flooding on the south side of Edina. About 7 businesses had to be evacuated due to the flood waters.

Flash Flood, Lewis

When
June 25, 4:00 AM CST to 1:45 PM CST
Where
Lewis County, 1.32 mi NW of Deer Ridge to 2.3 mi N of Fenway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.235, -91.916

Up to 4 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including Highway 156 west of Ewing due to rapidly rising water from Grassy Creek. Also, Highway 156 was flooded east of Newark, in far southwestern Lewis County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597422, 597823.